Weight loss

OH has been on MTX for 6 months and hydroxy for about 2 months. Only seen consultant twice and diagnosis was inflammatory arthritis.

The whole thing is awful, joint pain not unbearable now but fatigue horrendous - totally ruining his life - and for me perhaps more worrying, he's lost tons of weight. Probably getting on for a stone. Is this normal and drug side effect or disease thing? It's scary.

Thanks for listening.

10 Replies

oldestnewest
  • Hi chikenkeeper

    Sorry to hear how difficult things are fir your husband- and you.

    At my worst, I lost 2 stone in weight. I think so much energy is used just to function in the most basic way ? Also my appetite was affected and to be fair, I had little desire to eat.

    I have to say, I have had no difficulty with weight loss due to methotrexate - quite the opposite in that I've put weight on and believe this to be more common with methotrexate.

    Maybe it would be worth a trip to the gp to rule out anything else going on?

    Wishing you both the very best

    Marie

  • Mines the opposite ive put on about 2 stone

  • I'd get the weight loss checked out with your GP. I take the same meds and with prednisalone too have put in a stone over 6 months

  • I lost half a stone on methotrexate in 4 months and felt terrible - no appetite, nausea, hair loss, mouth ulcers, fatigue... It was pretty grim. I'm now on HCQ and SSZ and feel much better. Sometimes it just takes a while to find the the right combination of meds to suit you.

  • I can understand your concern, it must be difficult, the changes this disease is making to your husband. Although exhaustion & tiredness are listed as side effects of MTX not being as well controlled as he could be may be causal but then you'd hope the addition of the HCQ would have made a difference, unless it's not working fully yet it being two months since he started it, perhaps it's a slow burner.

    How are his blood rest results? Do they show signs of inflammation reducing? Do the meds appear to be working is what I'm asking really. Are his WBC levels ok? No signs of anaemia? I ask as if he's having good results are you aware that weight loss can actually be a symptom of RD itself, the very things that we take to ease symptoms can interfere with food absorption, the meds. Does he have a reasonable appetite despite the weight loss? If so then increasing protein rich food can help some as can exercise, although I appreciate being so tired it's probably the last thing he's likely to want to do. It may sound unlikely but loss in muscle tone can affect us quite dramatically weight-wise too. If none of these ring bells then I'd ask if his GP thinks it's an idea to have some other checks done, non related I mean, not referring him back to his Rheumy.

    I'm envious of your husband seeing his Rheumy twice since diagnosis, I'm lucky if I see mine once a year! That's not helpful I know but it is a fact that compared to many of us that's a bonus so he's fortunate from that perspective. Have you considered either your husband or yourself talking to someone, for a bit of emotional support? If so then there's the NRAS helpline, calls are free from a UK landline, 0800 298 7650 & it's open Mon - Fri, 9.30am - 4.30pm.

    The early days of the disease, & these are early days for him really, can be very difficult for some. Obviously we're all different, quickness of onset, severity & such but I count my GP recognising symptoms only a month after I had any, prescribing an NSAID & pain relief in the lead up to my diagnosic appointment a fortnight later & being on a DMARD, steroids & a couple of NSAIDs so quickly as playing a big part in me feeling 'better' sooner than I could have hoped for. We each cope differently too. Do you think you could describe your husband's demeanour as low? It's quite normal to have a feeling of loss, many describe it as grieving for their former self. That can have a dramatic impact on everything, home life included, which is where you come in, worrying about him so. Again, maybe the helpline would be able to give some comfort.

    I hope some of my rambling had helped. If not then I apologise for going on so. x 😕

  • Thanks all. It is so difficult to pick apart what's the disease and what's the meds. Miss-Otis I kind of wonder whether that's what's going on - the mtx is helping with the joints but his body just isn't coping with it. It would be lovely if switching to something else made things better.

    Nomoreheels - really helpful ramble!! His last 2 blood tests have shown higher CRP than ever, but not sure whether that's down to the RA or the kidney stone pain he's also been dealing with. WBC levels are on the low side compared to standards but that seems normal- or at least constant - for him. His appetite is less than it was but I don't think it's changed quite enough to explain the weight loss. A lot of it probably is due to loss of heavy muscle mass because he's a surfer so very strong upper body, but hasn't surfed since before his diagnosis last November. We both know exercise would help, but at the moment even the gentlest activity leaves him wiped out - probably the thing he finds most difficult to cope with.

    His demeanour is very low a lot of the time, and you're right about grieving- he says he feels like he's no longer himself and doesn't recognise or like the person he's becoming. We talked about 'talking to someone' but he doesn't want to.

    I keep saying 'I'm sure it'll get better when we get the drugs right', but I don't think he can believe that at the moment.

    Horrible disease.

  • I think perhaps you should persuade him to push a bit at his rheumy department to see him asap and review the meds. Something's not working right. Although if he was a sporty person then his whole appetite will have changed as his body know he doesn't need extra calories. But that degree of fatigue is something to protest about.

  • Thanks HelixHelix - it's always difficult to know whether things he's experiencing are just par for the course or whether they should be sorted out. Appointment to see consultant is next week- fingers crossed for something useful.

  • If it's any consolation I went from about 10 stone to 7 and a half in a few months at the beginning of my diagnosis of inflammatory arthritis. I was really scared. But it stopped and although I am still very slim I look more normal. The weight loss has stopped. My weight loss was down to the arthritis not the drugs. How is his stomach ? Eating lots of alkaline foods and having probiotic drinks helped me. While he is losing weight maybe try smoothies and soups. They are nutritious and easy to eat. This is what I did. Good luck x

  • Thanks apbrooke it does help just to know this has happened to others too and it wasn't something else. His stomach's not great - but never has been (interesting link to a techy thread going on elsewhere at the moment) - pretty sure he has IBS. Might try a decent probiotic - unfortunately don't think I'd be able to get him on smoothies!

You may also like...